NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 6:17 PM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 23, 6:17 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
717 PM CDT Sat Jul 23 2022
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 206 PM CDT Sat Jul 23 2022
Very hot and humid day out there throughout the area. Temperatures
are sitting in the mid to upper 90s, combined with dewpoints in the
mid to upper 70s. These combine to bring heat index values near 110+
for some. While these conditions are already oppressive, we have
even more looming on the horizon, which this atmosphere will fuel. A
severe complex of thunderstorms is moving through southern Minnesota
and northern Iowa as I am typing this. This complex is looking to
come very close to our northern counties, with probabilities of
impacts mid afternoon. Currently, we are seeing reports of severe
winds and hail. This complex continues to intensify and grow surface
based , with intense lightning also. If this complex continues to
push south and towards our area, the timing will generally be
between 3-5pm. If the complex misses us, we are not quite in the
clear yet, as an active night of thunderstorms is ahead of us.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 206 PM CDT Sat Jul 23 2022
Tonight and Tomorrow...
A difficult start to our forecast period, with the threat of severe
weather looming over the area. At this time, we are watching
convection move in from the northwest. Short term guidance has
slowly started to fall in line with a slight southerly jog of the
MCSs path. If we continue to follow this southerly track, this can
guide the complex right through the northern part of our forecast
area. There is a lot that can impact the trajectory of this system,
thus making this one of the largest forecast challenges.
Currently, the complex is following the stalled-out warm front that
pushed through the area last night. This front stalled out just
north of the area, but there are some factors that can help to push
this boundary south a little more, introducing the southerly MCS
track. First, we have a cold front that was pushing in from the
north, but has since stalled out in central Minnesota and Wisconsin.
The cold front will act as a barrier for much further northward
movement of the warm front though. The second factor is the ongoing
convection and the outflow boundary produced from that. This outflow
air can also act to help push the warm frontal boundary south again.
Again, these are just conditional. The main goal is to highlight the
chance for the MCS to make it's way into our area. Given latest
observations, it would seem that the warm front has sagged south,
east of the Mississippi River. Thus, if it continues to sag
southward, the MCS will have higher likelihood of reaching our area.
This first round of convection, if it makes it to the area, will
impact between the hours of 3-6PM. While all hazards are in play,
the main hazards along the convective line will be damaging wind
gusts and a few tornadoes. Very frequent lightning is also being
observed with this complex. Overall, we will be working with high
instability, ranging between 3500-5000+ CAPE. This instability will
be coupled with deep layer shear between 35-45 KTs. Thus, severe
thunderstorms are favored. Low level wind shear isn't highly
favorable for tornadoes, but if we get enough spin near the surface,
it cannot be ruled out. Also, a slow moving outflow boundary is
slowly making it's way through the area, which can also be a focus
for added low level spin. Along those lines, we can see some tail
end supercell structures along the line, which will introduce the
threat for some large hail. A fat cape profile in the hail growth
layer, along with midlevel lapse rates ranging between 7-7.5 C/km
will be more than sufficient to see some scattered large hail. While
the severe threat lessens as we get later in the evening and through
the night, the thunderstorm threat continues. A strong LLJ will kick
in tonight ahead of the cold front, which will be more than
favorable for the development of more scattered storms through the
night. Again, severe threat is much lower overnight, but frequent
lightning, small hail, and some gustier winds cannot be ruled out.
Finally, PWATs will be ranging between 1.5-2.0+". Thus, any
thunderstorm will efficiently drop quick and heavy rainfall. So,
some localized areas of over an inch of rain is possible.
Sunday, a much nicer day is in store for us. The exiting cold front
will still be a focus for some shower and storm activity south of
Interstate 80. As of right now, it would seem that the severe threat
is fairly low as we get through the day. Decreasing clouds will be
seen behind the front, allowing us to warm up a little bit. Luckily,
we will be about 10+ degrees cooler than we were today, with
temperatures hovering in the low to mid 80s. Behind the front on
Sunday night, a much cooler airmass with be over the region.
Temperatures overnight will be in the upper 50s and low 60s. Perfect
weather to have the windows open, especially after all of the heat!
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 206 PM CDT Sat Jul 23 2022
Key Message:
1) Little to no change since last forecast package. Please refer to
the overnight long term discussion below.
Discussion...
Monday and Tuesday...Cooler in the 80s regime looks in store with
the main boundary undulating off to the south, maybe some
overrunning elevated showers and embedded storms in the far south at
times Monday night, with locally heavy rainfall possible. Current
suite of medium range models continue to dig the next short wave and
pre-warm front into the area Tue night for the more organized
precip/MCS threat into early Wed morning.
Wednesday thru Friday...Midweek FROPA Wednesday with associated
precip chances especially in the morning. Ensemble upper jet pattern
shows longer wave trof carving out acrs the upper MS RVR Valley with
cooling influx down into the region. This may set up below normal
temps for the end of the week, with smaller precip chances in the
south for Thu.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 702 PM CDT Sat Jul 23 2022
A series of thunderstorm clusters are and will continue to move
near the area through the early morning hours. At this point
uncertainty is high enough to not warrant inclusion in the TAFS,
since chances at any one location at any time are low. But
updates will be issued if the thunderstorm threat increases. A
frontal passage overnight will switch southwest winds to northwest
around sunrise at most TAF sites, a few hours later at BRL.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory until 8 PM CDT this evening for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Gunkel/12
AVIATION...WolfSpecial weather statement, Jul 23, 10:21 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1121 PM CDT Sat Jul 23 2022
IAZ040-041-051-052-063-064-240500-
Linn IA-Buchanan IA-Delaware IA-Benton IA-Iowa IA-Johnson IA-
1121 PM CDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of Buchanan,
northwestern Johnson, Benton, northwestern Delaware, western Linn and
northern Iowa Counties through MIDNIGHT CDT...
At 1120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tripoli to 6 miles southwest of Tama.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cedar Rapids, Independence, Vinton, Marengo, Hiawatha, Robins, Belle
Plaine, Jesup, Center Point, Fairfax, Atkins, Walford, Urbana,
Dysart, Fairbank, Palo, Shellsburg, Victor, Newhall and Winthrop.
This includes the following highways...
Interstate 80 in Iowa between mile markers 205 and 211.
Interstate 380 between mile markers 27 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and east central Iowa.
&&
LAT...LON 4264 9145 4171 9185 4169 9230 4229 9230
4230 9206 4264 9208
TIME...MOT...LOC 0420Z 263DEG 50KT 4276 9227 4189 9263
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Speck